Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Memphis, TN

August 4, 2019DeSoto County, Mississippi; Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 4, 2019, 2:18 PM CDT for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2019, 2:18 PM CDT (19:18 UTC)
Expired
Aug 4, 2019, 3:45 PM CDT
In force
87 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WGUS54 KMEG 041918
FFWMEG
MSC033-TNC157-042215-
/O.NEW.KMEG.FF.W.0041.190804T1918Z-190804T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
218 PM CDT Sun Aug 4 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern DeSoto County in northwestern Mississippi...
  Southeastern Shelby County in western Tennessee...

* Until 515 PM CDT.

* At 218 PM CDT...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred over the past hour. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
  Lake, Cordova, Memphis, Southeast Memphis, Downtown Memphis,
  Southwest Memphis, Whitehaven, Midtown Memphis, Lynchburg, Lenow,
  Parkway Village, White Station, Handy Corner, Capleville and Plum
  Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3513 9007 3514 9006 3515 9007 3519 9007
      3519 8970 3499 8969 3499 8972 3494 8972
      3494 9008

$$
2 follow-up statements
346 
WGUS74 KMEG 041948
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
248 PM CDT Sun Aug 4 2019

MSC033-TNC157-042215-
/O.CON.KMEG.FF.W.0041.000000T0000Z-190804T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Shelby TN-
248 PM CDT Sun Aug 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN DESOTO AND SOUTHEASTERN SHELBY COUNTIES...

At 246 PM CDT, Doppler Radar estimates up to 2 inches of rain has 
occurred over the past hour. Thunderstorms are diminishing across 
the warning area however runoff will continue along with the threat 
of flash flooding. 

Some locations that will experience flooding include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Cordova, Memphis, Southeast Memphis, Downtown Memphis,
Southwest Memphis, Whitehaven, Midtown Memphis, Lynchburg, Lenow,
Parkway Village, White Station, Handy Corner, Capleville and Plum
Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3513 9007 3514 9006 3515 9007 3519 9007
      3519 8970 3499 8969 3499 8972 3494 8972
      3494 9008

$$
775 
WGUS74 KMEG 042045
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
345 PM CDT Sun Aug 4 2019

MSC033-TNC157-042054-
/O.CAN.KMEG.FF.W.0041.000000T0000Z-190804T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Shelby TN-
345 PM CDT Sun Aug 4 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN DESOTO AND SOUTHEASTERN
SHELBY COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3513 9007 3514 9006 3515 9007 3519 9007
      3519 8970 3499 8969 3499 8972 3494 8972
      3494 9008

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:30 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 4, 12:30 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1230 PM CDT Sun Aug 4 2019

.DISCUSSION...

Updated for aviation discussion

&&

PREV DISCUSSION... /issued 341 AM CDT Sun Aug 4 2019/

There are a few light showers on the radar early this morning
widely scattered across the Midsouth with a little patchy fog,
mainly near the Tennessee River. Skies are mostly cloudy with
light wind. Temperatures are mainly in the low to middle 70s and
probably won't cool more than another degree or two prior to
sunrise.

A broad ridge remains in place across the Western US with a trough
over and East of the Great Lakes. North to Northwest flow is in
place from the Northern Plains across most of the Mississippi
River Valley. A weak shortwave tracking through this pattern looks
like it will be just enough to enhance showers and thunderstorms
across the Midsouth today, especially when coupled with the
instability provided by afternoon heating. Guidance suggests the
highest instability, over 2,000 Joules of CAPE, will be over West
TN this afternoon, with generally 1,500 to 2,000 J/KG elsewhere.
Storms will likely diminish in both coverage and intensity after
sunset. No severe weather is expected, although any thunderstorm
this time of year has the potential to produce strong wind,
frequent lightning and locally heavy rain. Temperatures may be
held in check a bit this afternoon due to clouds and rain, but
given the fact that we had at least a few showers and clouds
around yesterday and managed to exceed 90 degrees across most of
the area, I still think most of the region will approach 90
degrees.

Flow aloft will become more Northwesterly early next week. Monday
and Tuesday should be a bit drier, but isolated to scattered
afternoon thunderstorms cannot be ruled out. Any weak
disturbances tracking through this flow could enhance our chance
of rain once again. Late in the work week, it looks like a weak
cold front will approach the Midsouth, perhaps stalling along the
Interstate 40 corridor over the weekend. If this scenario pans
out, we could see enhanced rain chances again ahead of and along
the boundary Friday through the weekend. Weak surface high
pressure should help suppress convection until peak heating.
High temperatures should remain near to slightly below normal.

30

&&

.AVIATION...

Scattered TSRAs this afternoon into early this evening otherwise
mainly VFR conds. Fog is possible overnight and its intensity will
be dictated by where the rain falls so for now went 4-6SM in TAF
sites. Winds will be mainly light outside of TSRAs...generally NE
5-7 kts diminishing to below 5 kts tonight. Expect less areal
coverage of TSRAs Monday afternoon.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 4, 3:55 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
355 AM CDT Sun Aug 4 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
355 AM CDT Sun Aug 4 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 4, 1:43 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
143 PM CDT Sun Aug 4 2019

MSZ001-TNZ088-041930-
DeSoto MS-Shelby TN-
143 PM CDT Sun Aug 4 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Northeastern DeSoto County in northwestern Mississippi...
Southeastern Shelby County in western Tennessee...

At 143 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Southeast Memphis,
or near Germantown. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern DeSoto and southeastern Shelby Counties should
monitor this storm closely.

LAT...LON 3500 9000 3515 8997 3516 8973 3493 8978
TIME...MOT...LOC 1843Z 277DEG 1KT 3509 8990

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:40 PM CDTAreal Flood AdvisoryMEGDeSoto2 hr
Aug 4, 2:25 PM CDTSpecial Weather StatementMEGQuitman50 min
Aug 4, 2:40 PM CDTAreal Flood AdvisoryMEGDeSoto2 hr
Aug 4, 3:10 PM CDTSpecial Weather StatementMEGTallahatchie50 min
Aug 4, 4:14 PM CDTSpecial Weather StatementMEGCalhoun31 min
Aug 4, 4:49 PM CDTSpecial Weather StatementMEGChickasaw26 min
Aug 4, 5:19 PM CDTSpecial Weather StatementMEGMonroe26 min
Aug 4, 5:41 PM CDTSpecial Weather StatementMEGPontotoc34 min
Aug 4, 5:47 PM CDTSpecial Weather StatementMEGMonroe28 min
Aug 4, 6:10 PM CDTAreal Flood AdvisoryMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc2 hr
Aug 4, 1:43 PM CDTSpecial Weather StatementMEGShelby47 min
Aug 4, 6:54 PM CDTSpecial Weather StatementMEGMcNairy36 min

Nearby

Flash Flood Warnings in Mississippi, 2019Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.